According to a new study, asthma and hay fever suffers are 50 per cent more likely to develop cataracts.
Cataracts have previously been associated with steroid use and nasally-inhaled steroids, which are the recommended first-line treatment for severe, persistent hay fever along with the oral versions of the anti-inflammatory medication that help in asthma are apparently to blame.
It is unclear how steroids cause cataracts, however, this may explain the link between eye clouding in asthma and hay fever sufferers, according to a Korean study.
Researchers from The Catholic University of Korea analysed people from the health survey KNHANES-V, which was conducted by the Korean Centers for Disease Control and Prevention, and included residents of South Korea and found that, of the participants, 143 had eczema, 417 suffered from asthma and 1,130 had hay fever.
A previous study did not link the use of inhaled steroids in asthma to eye-related complications; however, this was conducted in children and the side-effects many not occur until several years after use. Meanwhile, neither asthma, hay fever nor eczema are linked to glaucoma, which is defined as damage to the optic nerve due to the pressure of fluid inside the eye.
The findings were published in the Journal of Dermatology....